Kentucky, 2016Strong Wind in Kentucky, April 2, 2016
April 2, 2016 · NWS JKL · 1 event in 1 county or zone
Strong winds occurred throughout much of the afternoon and evening hours as an area of low pressure deepened across the Great Lakes. A report of a downed tree was received south of London.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred throughout much of the afternoon and evening hours as an area of low pressure deepened across the Great Lakes. A report of a downed tree was received south of London.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 2, 7:03 PM EST, 57 minutes earlier.
Area forecast discussion, Apr 2, 7:03 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
803 PM EDT SAT APR 2 2016
.UPDATE...
ISSUED AT 603 PM EDT SAT APR 2 2016
BASED ON RADAR AND A REPORT...HAVE UPDATED TO ADD SPRINKLES TO
THE FORECAST IN THE AREA OF 10 PERCENT POP THIS AFTERNOON/EVENING.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 322 PM EDT SAT APR 2 2016
CONTINUE TO BE SEVERAL AREAS OF CONCERN IN THE SHORT TERM...WITH RED
FLAG WARNING...WIND ADVISORY AND FREEZE WARNING. WE WILL BEGIN
WITH CRITICAL FIRE CONDITIONS. AS NOTED EARLIER TODAY IT WAS
GOING TO BE A CLOSE CALL IN MEETING CRITICAL THRESHOLDS FOR
RELATIVE HUMIDITY. SO FAR MINIMUM RELATIVE HUMIDITIES HAVE
REMAINED ABOVE CRITICAL THRESHOLDS...BUT HAVE BEEN FAIRLY CLOSE
WITH MINIMUM RELATIVE HUMIDITIES OF 30 TO 35 PERCENT OBSERVED SO
FAR TODAY. IT IS LOOKING LESS AND LESS LIKELY THAT WE WILL MEET
THE RELATIVE HUMIDITY THRESHOLD FOR A RED FLAG WARNING TODAY.
HOWEVER WITH WINDS MEETING CRITICAL THRESHOLDS AND LOW RELATIVE
HUMIDITY IN PLACE WILL LET THE RED FLAG WARNING CONTINUE AT THIS
TIME.
AS FOR THE WIND ADVISORY...THE FORECAST STILL LOOKS ON TARGET. THE
PRESSURE GRADIENT HAS BEEN INCREASING THROUGH THE EARLY AFTERNOON
AND WINDS WILL CONTINUE TO STRENGTHEN. BASED ON THE KENTUCKY
MESONET AND ASOS SITES PEAK GUSTS HAVE GENERALLY BEEN 30 TO 40 MPH
SO FAR...WITH A GUST OF 42 MPH RECENTLY REPORTED AT THE LEXINGTON
ASOS AND A 42 MPH GUST AT THE OWEN COUNTY MESONET. WHILE WINDS IN
EXCESS OF 40 MPH HAVE NOT YET BEEN OBSERVED IN OUR FORECAST
AREA...WE ARE STILL EXPECTING GUSTS OF 45 MPH LATE THIS AFTERNOON
AND EARLY EVENING.
FINALLY...THE FREEZE WARNING. WITH THE PASSAGE OF A COLD FRONT
THIS EVENING MUCH COLDER AND DRIER AIR WILL SPREAD ACROSS THE
AREA. TEMPERATURES ARE FORECAST TO FALL TO THE UPPER 20S BY LATE
TONIGHT INTO EARLY SUNDAY MORNING. THIS IS CONSISTENT WITH THE
PREVIOUS FORECAST. WILL CONTINUE TO CARRY A SMALL CHANCE OF A FEW
LIGHT SHOWERS IN THE NORTHEAST AND FAR EAST PART OF THE AREA EARLY
THIS EVENING AS WELL.
ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA ON MONDAY. THIS FRONT
SHOULD HAVE A LITTLE MORE MOISTURE WITH IT AND WILL BRING A CHANCE
OF SHOWERS.
.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 407 PM EDT SAT APR 2 2016
THE MODELS CONTINUE TO AGREE ON AN AMPLIFIED LONG WAVE PATTERN TO
RULE THROUGH THE PERIOD...WITH THE MAIN FOCUS ON AN ANOMALOUSLY
DEEP TROUGH TO EVOLVE ACROSS THE EASTERN HALF OF THE CONUS THROUGH
LATE NEXT WEEK...BRINGING UNSEASONABLY COLD WEATHER TO MANY EAST
OF THE MISSISSIPPI.
DRY WEATHER WILL START OUT ACROSS EASTERN KENTUCKY FOR
TUESDAY...WITH HIGH PRESSURE MOVING FROM THE GREAT LAKES TO NEW
ENGLAND THROUGH WEDNESDAY MORNING. A COOL AND DRY DAY IS EXPECTED
TUESDAY...WITH HIGHS RECOVERING TO THE LOW TO MID 50S...WITH DEW
POINTS DOWN IN THE TEENS. THIS WILL SET THE STAGE FOR ANOTHER COLD
NIGHT IN THE VALLEYS...WITH SOME LOCATIONS LIKELY SEEING SUB-
FREEZING READINGS ONCE AGAIN.
A COLD FRONT WILL SWING THROUGH THE REGION LATE WEDNESDAY INTO
WEDNESDAY NIGHT...BRINGING WIDESPREAD SHOWERS TO THE COMMONWEALTH.
DEEP TROUGHING WILL THEN TAKE SHAPE ACROSS THE EASTERN
CONUS...WITH SEVERAL SHORT WAVE TROUGHS TO MOVE THROUGH THE OHIO
AND TENNESSEE VALLEYS. THIS WILL KEEP SCATTERED TO AT TIMES
NUMEROUS SHOWERS ACROSS THE AREA THROUGH FRIDAY...BEFORE HEIGHTS
RECOVER INTO THE START OF NEXT WEEKEND.
TEMPERATURES WILL GRADUALLY COOL OFF THROUGH THE END OF THE WORK
WEEK...WITH HIGHS LIKELY IN THE 40S BY FRIDAY. HAVE FAVORED A MORE
DIURNALLY LIMITED TEMPERATURE REGIME FROM THURSDAY THROUGH
FRIDAY...GIVEN THE LOW LEVEL NORTHWEST FLOW LIKELY REINFORCING THE
CLOUD COVER. BY THURSDAY NIGHT...EXPECT SOME SNOW SHOWERS TO MIX
IN WITH THE RAIN SHOWERS...ALTHOUGH ANY MINOR ACCUMULATION WILL BE
RESTRICTED TO THE HIGHER ELEVATIONS ACROSS FAR SOUTHEASTERN
KENTUCKY.
FRIDAY NIGHT LOOKS TO THE BE THE COLDEST NIGHT...WITH LOWS LIKELY
DOWN INTO THE MID TO UPPER 20S...DEPENDING ON HOW QUICKLY SURFACE
HIGH PRESSURE BUILDS IN FROM THE WEST AND SOUTHWEST.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 803 PM EDT SAT APR 2 2016
STRONG WEST TO NORTHWEST WINDS CONTINUE TO BE THE MAIN CONCERN.
AT TAF ISSUANCE...GUSTS OF 30-40 KTS WERE STILL COMMON...
ESPECIALLY ACROSS THE NORTHERN PART OF THE FORECAST AREA. THE
WINDS WILL GRADUALLY DIMINISH TONIGHT...WITH GUSTS SUBSIDING AND
SUSTAINED WINDS BECOMING LESS THAN 10 KTS BEFORE MORNING.
OTHERWISE...THERE WERE A FEW LIGHT SHOWERS AT THE START OF THE
PERIOD...NORTHEAST OF A LINE FROM KIOB TO KPBX. MUCH OF THE
PRECIPITATION WAS EVAPORATING ALOFT...AND IT WAS POSING VERY
LITTLE RESTRICTION AT GROUND LEVEL. CEILINGS OVER MOST OF THE AREA
WERE 6-9K FT AGL. THE SHOWERS WILL END THIS EVENING AND SKIES WILL
CLEAR...WITH VFR LASTING THROUGH THE FORECAST PERIOD.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 2 AM TO 10 AM EDT SUNDAY FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083-084.
RED FLAG WARNING UNTIL 9 PM EDT THIS EVENING FOR KYZ069-080-
085>088-104-106>120.
WIND ADVISORY UNTIL 2 AM EDT SUNDAY FOR KYZ085>088-104-106>120.
&&
UPDATE...HAL
SHORT TERM...SBH
LONG TERM...GEOGERIAN
AVIATION...HAL
Hazardous weather outlook, Apr 2, 3:06 PM EST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
406 PM EDT SAT APR 2 2016
KYZ044-050>052-058>060-068-079-083-084-031100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
PULASKI-WAYNE-MCCREARY-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...BURNSIDE...SOMERSET...MONTICELLO...STEARNS...
WHITLEY CITY
406 PM EDT SAT APR 2 2016
...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
WEST WINDS WILL OCCASIONALLY GUST TO 45 MPH THROUGH THIS EVENING.
STRONG WINDS COMBINED WITH RELATIVE HUMIDITY OF LESS THAN 40
PERCENT WILL RESULT IN AN ELEVATED FIRE DANGER THROUGH THE
EVENING.
SUB-FREEZING TEMPERATURES ARE EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUB-FREEZING TEMPERATURES ARE EXPECTED EARLY ON SUNDAY MORNING.
BELOW FREEZING TEMPERATURES...AND OR FROST...WILL BE POSSIBLE
MONDAY NIGHT. FROST IS ALSO POSSIBLE TUESDAY NIGHT...AND FREEZING
OR SUB FREEZING TEMPERATURES ARE POSSIBLE AGAIN THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KYZ069-080-031100-
JACKSON-LAUREL-
INCLUDING THE CITIES OF...MCKOWSEE...ANNVILLE...LONDON
406 PM EDT SAT APR 2 2016
...RED FLAG WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
WEST WINDS WILL OCCASIONALLY GUST TO 45 MPH THROUGH THIS EVENING.
STRONG WINDS COMBINED WITH RELATIVE HUMIDITY OF LESS THAN 35 PERCENT
WILL RESULT IN AN ELEVATED FIRE DANGER THROUGH THE EVENING.
SUB-FREEZING TEMPERATURES ARE EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUB-FREEZING TEMPERATURES ARE EXPECTED EARLY ON SUNDAY MORNING.
BELOW FREEZING TEMPERATURES...AND OR FROST...WILL BE POSSIBLE
MONDAY NIGHT. FROST IS ALSO POSSIBLE TUESDAY NIGHT...AND FREEZING
OR SUB FREEZING TEMPERATURES ARE POSSIBLE AGAIN THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KYZ085>088-104-106>120-031100-
WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-
FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-
PIKE-
INCLUDING THE CITIES OF...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...SANDY HOOK...
WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
406 PM EDT SAT APR 2 2016
...RED FLAG WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
WEST WINDS WILL OCCASIONALLY GUST TO 40 TO 45 MPH THROUGH THIS
EVENING. STRONG WINDS COMBINED WITH RELATIVE HUMIDITY OF LESS THAN
35 PERCENT WILL RESULT IN AN ELEVATED FIRE DANGER THROUGH THE
EVENING.
SUB-FREEZING TEMPERATURES ARE EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUB-FREEZING TEMPERATURES ARE EXPECTED EARLY ON SUNDAY MORNING.
BELOW FREEZING TEMPERATURES...AND OR FROST...WILL BE POSSIBLE
MONDAY NIGHT IN ALL AREAS AND TUESDAY NIGHT IN VALLEY LOCATIONS.
FREEZING OR SUB FREEZING TEMPERATURES ARE POSSIBLE AGAIN THURSDAY
NIGHT IN ALL AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
SBH
In the hours before
Local storm report, Apr 2, 6:20 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
720 PM EDT SAT APR 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM NON-TSTM WND GST 2 SW WEST LIBERTY 37.89N 83.29W
04/02/2016 M47.00 MPH MORGAN KY MESONET
&&
GEOGERIANLocal storm report, Apr 2, 6:30 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
730 PM EDT SAT APR 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM NON-TSTM WND GST 3 NE JACKSON 37.59N 83.34W
04/02/2016 M53 MPH BREATHITT KY ASOS
&&
GEOGERIANLocal storm report, Apr 2, 7:31 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
831 PM EDT SAT APR 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM NON-TSTM WND GST 2 SW WEST LIBERTY 37.89N 83.29W
04/02/2016 M48 MPH MORGAN KY MESONET
&&
GEOGERIANLocal storm report, Apr 2, 7:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
833 PM EDT SAT APR 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM NON-TSTM WND GST 2 SW WEST LIBERTY 37.89N 83.29W
04/02/2016 M53 MPH MORGAN KY MESONET
&&
GEOGERIANLocal storm report, Apr 2, 7:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
839 PM EDT SAT APR 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM NON-TSTM WND GST 5 N HINDMAN 37.41N 82.98W
04/02/2016 M50 MPH KNOTT KY MESONET
&&
GEOGERIANLocal storm report, Apr 2, 7:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
851 PM EDT SAT APR 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM NON-TSTM WND GST 6 NW CAMPTON 37.80N 83.62W
04/02/2016 M47 MPH WOLFE KY OTHER FEDERAL
KOOMER RIDGE RAWS STATION TIME ESTIMATED BETWEEN 7 AND 8
PM
&&
GEOGERIANStrong Wind, Laurel
- When
- April 2, 8:00 PM EST
- Where
- Laurel forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 37.111, -84.118 (the zone’s center; the record gives no point)
A citizen reported a downed tree on Sublimity Springs Road south of London.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and High Wind in Virginia, April 2 to 3, 201650 injured · $533,000 · 56 kt wind · 22 events
- Flooding and Heavy Rain in Georgia, April 2 to 4, 20162 deaths · 1 injured · $30,000 · 3 events
- High Wind and Strong Wind in West Virginia, April 2 to 3, 2016$490,000 · 56 kt wind · 34 events
- High Wind in Kentucky, April 2, 2016$268,000 · 60 kt wind · 30 events
- Damaging Wind in Maryland, April 2, 2016$600,000 · 52 kt wind · 1 event
- High Wind in Illinois, April 2, 2016$265,000 · 52 kt wind · 14 events
- Strong Wind in Ohio, April 2, 2016$310,000 · 9 events
- High Wind in Maryland, April 2 to 3, 20166 injured · 54 kt wind · 24 events
- High Wind in Indiana, April 2, 2016$78,000 · 62 kt wind · 28 events
- High Wind in Indiana, April 2, 2016$130,000 · 52 kt wind · 10 events
- High Wind and Strong Wind in West Virginia, April 2 to 3, 2016$150,000 · 50 kt wind · 6 events
- High Wind and Strong Wind in Pennsylvania, April 2 to 3, 2016$110,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617948.